Washington, Jan 15, 2004
By Kate Holton
LONDON (Reuters) - People who take the drug ecstasy are more likely to suffer from long-term memory loss, according to a British study published on Thursday.
The study, which surveyed users in Europe, the United States and Australia, found that those who regularly took the dance club drug were 23 percent more likely to report problems with their memory than non-users.
The study has been published in the current edition of the Journal of Psychopharmacology.
Ecstasy users who also use cannabis were facing a "myriad of memory afflictions," the report said, which could represent "a time bomb" of cognitive problems for later life. The report, led by the University of Newcastle upon Tyne, said short-term memory was affected by cannabis.
Despite some high-profile deaths caused by ecstasy, there has been a widespread perception among young users that the drug is safe.
Users say it heightens awareness, intensifies their emotions and makes them feel good. But in extreme cases, ecstasy can cause spikes in body temperatures severe enough to be fatal. "Users may think that ecstasy is fun and that it feels fairly harmless at the time," said lead researcher Dr. Jacqui Rodgers of Newcastle University in Britain. "However, our results show slight but measurable impairments to memory as a result of use, which is worrying."
The survey team based their findings on responses from 763 participants but they also looked closely at a sub-group of 81 "typical" ecstasy users who had taken the drug at least 10 times.
The typical users showed their long-term memory to be 14 percent worse than the 480 people who had never taken ecstasy and 23 percent worse than the 242 who had never taken drugs at all.
Additionally, the typical users made 29 percent more mistakes on the questionnaire form than he people who did not take drugs at all.
"The findings also suggest that ecstasy users who take cannabis are suffering from a 'double whammy' where both their long-term and short-term memory is being impaired," Rodgers said.
SOURCE: Journal of Psychopharmacology, December, 2003.